Arkansas, 2011

Hail and Damaging Winds in Arkansas, April 4, 2011

April 4, 2011 · NWS MEG · 7 events in 5 counties and zones

A strong low pressure system tracked northeast from Western Kansas into the Great Lakes during the time period from April 2nd-April 4th, 2011. As a result, a trailing cold front moved through the Mid-South during the morning and early afternoon hours of April 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong low pressure system tracked northeast from Western Kansas into the Great Lakes during the time period from April 2nd-April 4th, 2011. As a result, a trailing cold front moved through the Mid-South during the morning and early afternoon hours of April 4th. A moist and unstable atmosphere was in place ahead of the front creating a favorable environment for thunderstorm development. Numerous showers and thunderstorms formed along the front by mid-morning. Some storms became severe producing large hail, damaging winds, flash flooding and isolated tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 4, 5:27 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 4, 5:27 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
627 AM CDT MON APR 4 2011

.UPDATE...

UPDATED FOR 12Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 441 AM CDT MON APR 4 2011/

DISCUSSION...

A SEVERE WEATHER OUTBREAK IS EXPECTED TODAY WITH VERY STRONG
SOUTHERLY GRADIENT WINDS CONTINUING TODAY IN ADVANCE OF A STRONG
COLD FRONT THAT WILL MOVE THROUGH THE REGION.

INCREDIBLY WARM AND WINDY WEATHER WAS OCCURRING ACROSS THE MIDSOUTH
THIS MORNING. STRONG SOUTHERLY WIND WERE OCCURRING WITH WIND
GUSTS TO AROUND 50 MPH REPORTED IN SOME SPOTS ALONG AND WEST OF
THE MS RIVER. TEMPERATURES EARLY THIS MORNING WERE IN THE LOWER
AND MID 70S ACROSS THE AREA WITH DEW POINTS IN THE LOWER AND MID
60S. A COLD FRONT WAS PUSHING INTO SOUTHEAST MO...NORTHWEST AR AND
SOUTHEAST OK ABOUT ON SCHEDULE. THUNDERSTORMS WERE OCCURRING IN
ADVANCE OF THE FRONT ACROSS CENTRAL MO AND SOUTHWEST AR. THE
ATMOSPHERE ACROSS THE MIDSOUTH REMAINED CAPPED WITH NO CONVECTION
OCCURRING. THE 00Z LZK SOUNDING SHOWED A CAP OF OF ABOUT 3 DEGREES
C AT 800 MB.

THE STORM PREDICTION CENTER HAS PLACED NORTH MS AND MUCH OF WEST TN
IN A MODERATE RISK FOR SEVERE WEATHER TODAY...AND EAST AR AND THE
MO BOOTHEEL IN A SLIGHT RISK. THIS LOOKS GOOD AND IN LINE WITH
EARLIER THINKING. A POSITIVELY TILTED TROUGH DIGGING INTO THE
WESTERN PLAINS WILL MOVE INTO THE MIDSOUTH TODAY AND TONIGHT AS IT
BECOME MORE NEUTRALLY TILTED. LATEST MODELS CONTINUE TO INDICATE
THE CONVECTION WILL INCREASE RAPIDLY IN ADVANCE OF THE COLD FRONT
AS THE CAP ERODES THIS MORNING...MOVING INTO NORTHEAST AR AND THE
MO BOOTHEEL EARLY THIS MORNING. CONVECTION WILL QUICKLY BECOME
LINEAR JUST AHEAD OF THE FRONT AND INTENSIFY WITH DAYTIME HEATING.
AN INTENSE SQUALL LINE IS INDICATED NEAR THE MS RIVER BY LATE MORNING.
AS MENTIONED IN PREVIOUS DISCUSSIONS...CONDITIONS WILL BE RIPE
FOR SEVERE THUNDERSTORMS. MIXED LAYER MUCAPE WILL INCREASE TO
BETWEEN 1500 AND 2200 J/KG WITH LIFTED INDICES OF MINUS 6 AHEAD OF
THE SQUALL LINE. SOUTH TO SOUTHWEST 925 MB WINDS WILL BE BETWEEN
60 AND 65 KTS. 0-1 KM SR HELICITY WITH RANGE BETWEEN 250 AND 400
M2/S2 WITH DECENT DIRECTIONAL SHEAR. THINK INTENSE AND DAMAGING
WINDS WILL OCCUR IN SOME LOCATIONS ALONG THE SQUALL LINE WITH
LARGE HAIL ALSO LIKELY. BOWING SEGMENTS ALONG THE SQUALL LINE MAY
PRODUCE EMBEDDED TORNADOES. ALSO CAN NOT FEW OUT A FEW DISCRETE
SUPERCELLS THAT WOULD PRODUCE TORNADOES IN ADVANCE OF THE SQUALL
LINE...ALTHOUGH THIS REMAIN LESS CERTAIN. BETWEEN 1 AND 2 INCHES OF
RAINFALL WILL ALSO BE COMMON...LOCALLY MORE...AND LOCALIZED FLASH
FLOODING MAY OCCUR.

FALLING TEMPERATURES WILL OCCUR BEHIND THE PASSAGE OF THE COLD FRONT
WITH READINGS NEAR 50 DEGREES BY THIS AFTERNOON SPREADING INTO THE
MIDSOUTH FROM THE NORTHWEST. WINDS WILL BECOME WEST TO NORTHWEST
BEHIND THE FRONT CONTINUING STRONG AND GUSTY...ALTHOUGH PROBABLY
NOT QUITE AS STRONG AS IN ADVANCE OF THE FRONT.

MUCH CALMER WEATHER WILL RETURN TONIGHT. WINDS WILL DIMINISH AND
SKIES WILL CLEAR. THINK TEMPERATURES WILL DROP TO THE LOWER AND
MID 30S ACROSS MUCH OF THE AREA. ADDED PATCHY OR AREAS OF FROST TO
PARTS OF NORTHEAST AR...THE MO BOOTHEEL...MUCH OF WEST TN...AND
PART OF NORTHEAST MS AFTER MIDNIGHT INTO EARLY TUESDAY MORNING.
HOWEVER...CONFIDENCE IS SOMEWHAT LOW ON THE FROST POTENTIAL WITH
WINDS POTENTIALLY REMAINING UP ENOUGH TO KEEP FROST AT A MINIMUM.
WHILE SOME LOCATIONS WILL DROP TO NEAR FREEZING...THIS IS EXPECTED
TO BE BORDERLINE. THUS WILL HOLD OFF ISSUING A FREEZE WARNING OR
FROST ADVISORY AND LET THE DAYSHIFT EXAMINE. WILL CONTINUE TO
MENTION THIS POTENTIAL IN THE HAZARDOUS WEATHER OUTLOOK.

BY MID-WEEK...WARMER WEATHER AND SUNSHINE CAN BE EXPECTED AS UPPER
LEVEL RIDGING SPREADS OVER THE MIDSOUTH. WEDNESDAY LOOKS TO BE A
VERY NICE DAY ALTHOUGH SOUTHWEST WINDS WILL BE BREEZY.

THE REMAINDER OF THE FORECAST LOOKS WARM WITH INCREASING HUMIDITY.
WILL CONTINUE WITH SMALL POPS FROM THURSDAY THROUGH THE REMAINDER OF
THE FORECAST AS THE ATMOSPHERE BECOMES MORE UNSTABLE ACROSS THE
MIDSOUTH.

JCL

&&

.AVIATION...

12Z TAF CYCLE

NUMEROUS THUNDERSTORMS ARE DEVELOPING ACROSS ARKANSAS AT TAF
ISSUANCE TIME. THESE SHOWERS AND STORMS WILL TRACK EASTWARD ALONG
A COLD FRONT THROUGH THE MIDSOUTH TODAY. BEST TIMING APPEARS TO BE
BETWEEN 12-16Z AT KJBR...15-19Z AT KMEM...16Z-20Z AT KMKL...AND
18-22Z AT KTUP. IFR OR LOWER CIGS EXPECTED WITHIN THESE SHOWERS
AND STORMS ALONG WITH HEAVY RAIN AND LIMITED VSBYS.

GUSTY WINDS AHEAD OF THE FRONT WILL SUBSIDE SOMEWHAT AS THE FRONT
DRAWS CLOSER..THEN INCREASE AGAIN OUT OF THE NORTHWEST POST
FRONTAL. CIGS EXPECTED TO RISE GRADUALLY LATE THIS AFTERNOON WITH
CLEAR SKIES BY 06Z.

BORGHOFF

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76  37  62  45 / 100  10   0   0
MKL  75  33  60  39 / 100  10   0   0
JBR  71  34  62  41 / 100  10   0   0
TUP  79  37  61  37 / 100  40   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     POINSETT-RANDOLPH-ST. FRANCIS.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR PHILLIPS.

MO...WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Apr 4, 4:23 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
523 AM CDT MON APR 4 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-051100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
523 AM CDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY ACROSS ALL
OF NORTH MISSISSIPPI AND MUCH OF WEST TENNESSEE. THE MODERATE RISK
INCLUDES THE CITIES OF MEMPHIS...JACKSON AND TUPELO. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS A SMALL PART OF
NORTHWEST TENNESSEE...ALONG AND TO THE WEST OF A LINE FROM RIPLEY
TO UNION CITY. IN ADDITION...THE MISSOURI BOOTHEEL AND EAST
ARKANSAS ARE IN A SLIGHT RISK AREA. THE SLIGHT RISK AREA INCLUDES
THE CITY OF JONESBORO.

DAMAGING WINDS...LARGE HAIL...AND A FEW TORNADOES ARE POSSIBLE
ACROSS THE ENTIRE MIDSOUTH TODAY. IN ADDITION...HEAVY RAINFALL IS
EXPECTED WITH AMOUNTS BETWEEN 1 AND 2 INCHES COMMON WITH LOCALLY
MORE IN SOME SPOTS. LOCALIZED FLASH FLOODING IS POSSIBLE.

A STRONG COLD FRONT WILL MOVE INTO THE MIDSOUTH FROM THE WEST THIS
MORNING. SCATTERED TO NUMEROUS THUNDERSTORMS...SOME SEVERE...ARE
EXPECTED TO MOVE INTO NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL
EARLY THIS MORNING. THESE THUNDERSTORMS WILL DEVELOP INTO A SQUALL
LINE THAT WILL INTENSIFY WITH DAYTIME HEATING. NUMEROUS SEVERE
THUNDERSTORMS ARE EXPECTED ALONG THE SQUALL LINE. BY LATE
MORNING...AN INTENSE SQUALL LINE IS EXPECTED TO BE MOVING INTO
WEST TENNESSEE AND NORTHWEST MISSISSIPPI. THUNDERSTORMS CONTAINING
DAMAGING WINDS AND LARGE HAIL WILL INCREASE IN THE MODERATE RISK
AREA. THE SQUALL LINE WILL CONTINUE MOVING EASTWARD ACROSS THE THE
REMAINDER OF WEST TENNESSEE AND NORTH MISSISSIPPI THIS AFTERNOON.
IN ADDITION...A FEW SEVERE THUNDERSTORMS MAY OCCUR AHEAD OF THE
SQUALL LINE WITH ISOLATED TORNADOES POSSIBLE. THE THREAT OF SEVERE
WEATHER WILL BE EAST OF THE MIDSOUTH BY 7 PM.

VERY STRONG AND GUSTY GRADIENT WINDS WILL CONTINUE TODAY. A WIND
ADVISORY HAS BEEN ISSUED AS A RESULT. VERY STRONG SOUTHERLY WINDS
BETWEEN 20 AND 35 MPH ARE EXPECTED WITH GUSTS TO BETWEEN 40 AND 50
MPH IN ADVANCE OF THE COLD FRONT. THE WINDS WILL TURN TO THE WEST
AND NORTHWEST BEHIND THE COLD FRONT REMAINING STRONG AND GUSTY.
THESE STRONG WINDS WILL BE CAPABLE OF CAUSING DOWNED TREE LIMBS
AND POWER OUTAGES IN SOME LOCATIONS. REFERENCE THE LATEST WIND
ADVISORY PRODUCT FOR DETAILS.

PATCHY OR AREAS OF FROST ARE POSSIBLE TONIGHT AFTER MIDNIGHT FROM
PARTS OF NORTHEAST ARKANSAS...ACROSS THE MISSOURI BOOTHEEL...INTO
MUCH OF WEST TENNESSEE AND A SMALL PART OF NORTHEAST MISSISSIPPI.
STAY TUNED TO LATER FORECASTS IN CASE A FROST ADVISORY OR FREEZE
WARNING IS ISSUED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PATCHY OR AREAS OF FROST ARE POSSIBLE EARLY TUESDAY MORNING FROM
PARTS OF NORTHEAST ARKANSAS...ACROSS THE MISSOURI BOOTHEEL...INTO
MUCH OF WEST TENNESSEE AND A SMALL PART OF NORTHEAST MISSISSIPPI.
STAY TUNED TO LATER FORECASTS IN CASE A FROST ADVISORY OR FREEZE
WARNING IS ISSUED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED BEGINNING EARLY THIS MORNING AND
CONTINUING THROUGH LATE AFTERNOON.

JCL

The radar

The Memphis radar (KNQA), 165 km away, was scanning. The volume nearest the first event began at 12:57 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Randolph

When
April 4, 6:57 AM CST to 7:02 AM CST
Where
Randolph County, Warm Spgs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.480, -91.050

Thunderstorm Wind, Greene

When
April 4, 8:05 AM CST to 8:25 AM CST
Where
Greene County, 1.05 mi SW of Stanford to 3.04 mi W of Center Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.090, -90.684

Straight line winds knocked down trees all across Greene County. The most concentrated area stretched from near Stanford to Center Hill. Two shop buildings were blown over on County Road 217. A barn was damaged on County Road 615 and a tree fell onto a house on County Road 626.

Hail, Greene

When
April 4, 8:10 AM CST to 8:15 AM CST
Where
Greene County, 0.54 mi WNW of Paragould
Measured
1 in hail
Reported by
Department of Highways
Coordinates
36.053, -90.489

Thunderstorm Wind, Lee

When
April 4, 10:00 AM CST to 10:20 AM CST
Where
Lee County, 2.03 mi W of Marianna Lee Co Arpt to Marianna
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.781, -90.856

Straight line winds damaged two businesses along Main Street in Marianna. In addition, a structure at the Witten Elementary School sustained major damage. Multiple trees and power lines blocked Highway 1 South as well as numerous city streets. As a result of the storm, 5000 people were without power and one injury occurred. Multiple trees were also knocked down along county roads outside Marianna including County Road 415.

Thunderstorm Wind, Phillips

When
April 4, 10:08 AM CST to 10:20 AM CST
Where
Phillips County, 1.15 mi WNW of Marvell to 0.68 mi NW of Poplar Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.556, -90.919

Straight line winds knocked down numerous trees and power lines across county roads near Marvell. Approximately, one hundred people were without power in Marvell immediately after the storm. One mobile home sustained minor damage on County Road 113, outside of Marvell.

Thunderstorm Wind, Phillips

When
April 4, 10:20 AM CST to 10:30 AM CST
Where
Phillips County, 0.72 mi S of Barton to Helena - West Helena
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.540, -90.768

Straight line winds knocked down trees on Cherry Street and power poles on North Forrest Street in Helena-West Helena. A building was partially blown on to North Forrest Street. Power poles were also knocked down on Highway 242 in the city. Numerous trees were knocked down on county roads outside of Helena-West Helena. A house received minor damage near the intersection of County Road 300 and Highway 85 near Barton.

Thunderstorm Wind, Crittenden

When
April 4, 10:27 AM CST to 10:45 AM CST
Where
Crittenden County, 1.87 mi NW of Bruins to 1.62 mi WNW of Seyppel
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.896, -90.356

Straight line winds knocked down numerous trees on multiple county roads near Horseshoe Lake. A steeple was blown off a church as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291965, 291967, 291968, 295206, 295182, 295191, 295215.